Advertisement

Optimization Letters

, Volume 12, Issue 3, pp 535–549 | Cite as

On retracts, absolute retracts, and foldings in cographs

  • Ton Kloks
  • Yue-Li Wang
Original Paper

Abstract

A retract of a graph G is an induced subgraph H of G such that there exists a homomorphism \(\rho :G \rightarrow H\). When both G and H are cographs, we show that the problem to determine whether H is a retract of G is NP-complete; moreover, we show that this problem on cographs is fixed-parameter tractable when parameterized by the size of H. When restricted to the class of threshold graphs or to the class of trivially perfect graphs, the retract problem becomes tractable in polynomial time. The retract problem is also solvable in linear time when one cograph is given as an induced subgraph of the other. We characterize absolute retracts for the class of cographs. Foldings generalize retractions. We show that the problem to fold a trivially perfect graph onto a largest possible clique is NP-complete.

Keywords

Retracts Absolute retracts Foldings Cographs 

Notes

Acknowledgements

The authors would like to thank anonymous referees for their careful reading with corrections and useful comments which helped to improve the paper.

References

  1. 1.
    Bandelt, H.: Retracts of hypercubes. J. Graph Theory 8, 501–510 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bandelt, H., Dählmann, A., Schütte, H.: Absolute retracts of bipartite graphs. Discrete Appl. Math. 16, 191–215 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bodlaender, H.: Achromatic number is NP-complete for cographs and interval graphs. Inf. Process. Lett. 31, 135–138 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chung, M.: \(O(n^ {2.5})\) time algorithms for the subgraph homomorphism problem on trees. J. Algorithms 8, 106–112 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Corneil, D., Perl, Y., stewart, L.: A linear recognition algorithm for cographs. SIAM J. Comput. 14, 926–934 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Courcelle, B., Engelfriet, J.: Graph Structure and Monadic Second-Order Logic: A Language Theoretic Approach. In: Encyclopedia of mathematics and its applications, vol. 138. Cambridge University Press, Cambridge (2012)Google Scholar
  7. 7.
    Damaschke, P.: Induced subgraph isomorphism for cographs is NP-complete. In: Proceedings of \(16{\rm th}\) WG’90. Springer, LNCS 484, pp. 72–78 (1991)Google Scholar
  8. 8.
    Edmonds, J.: Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Feder, T., Hell, P., Huang, J.: List homomorphisms and circular arc graphs. Combinatorica 19, 487–505 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fomin, F., Heggernes, P., Kratsch, D.: Exact algorithms for graph homomorphisms. Theory Comput. Syst. 41, 381–393 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Golovach, P., Lidický, B., Martin, B., Paulusma, D.: Finding vertex-surjective graph homomorphisms. Acta Inf. 49, 381–394 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Golumbic, M.: Trivially perfect graphs. Discrete Math. 24, 105–107 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Golumbic, M., Goss, C.: Perfect elimination and chordal bipartite graphs. J. Graph Theory 2, 155–163 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Götz, M., Koch, C., Martens, W.: Efficient algorithms for the tree homeomorphism problem. In: Proceedings of the \(11{{\rm th}}\) International Conference on Database Programming Languages, Springer, LNCS 4797, pp. 17–31 (2007)Google Scholar
  15. 15.
    Grohe, M.: The complexity of homomorphism and constraint satisfaction problems seen from the other side. J. ACM 54(1). Article no. 1 (2007). doi: 10.1145/1206035.1206036
  16. 16.
    Grohe, M.: Personal communication (2012)Google Scholar
  17. 17.
    Hahn, G., Tardif, C.: Graph homomorphisms: structure and symmetry. In: Hahn, G., Sabidussi, G. (eds.) Graph symmetry—Algebraic Methods and Applications, NATO ASI Series C: Mathematical and Physical Sciences, vol. 497, pp. 107–166, Kluwer, The Netherland (1997)Google Scholar
  18. 18.
    Harary, F., Hedetniemi, S.: The achromatic number of a graph. J. Comb. Theory 8, 154–161 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hell, P.:Rétractions de graphes. Ph.D. Thesis, Université de Montréal (1972)Google Scholar
  20. 20.
    Hell, P., Nešetřil, J.: The core of a graph. Discrete Math. 109, 117–126 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hell, P., Nešetřil, J.: Graphs Homomorph. Oxford University Press, Oxford (2004)CrossRefzbMATHGoogle Scholar
  22. 22.
    Howorka, E.: A characterization of distance-hereditary graphs. Q. J. Math. 28, 417–420 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kilpeläinen, P., Mannila, H.: Quey primitives for tree-structured data. In: Proceedings of the \(5^{{\rm th}}\) Annual Symposium on Combinatorial Pattern Matching, Springer, LNCS 807, pp. 213–225 (1994)Google Scholar
  24. 24.
    Kilpeläinen, P., Mannila, H.: Ordered and unordered tree inclusion. SIAM J. Comput. 24, 340–356 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Marx, D., Schlotter, I.: Parameterized graph cleaning problems. Discrete Appl. Math. 157, 3258–3267 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Marx, D., Schlotter, I.: Cleaning interval graphs. Algorithmica 65, 275–316 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Máté, A.: A lower estimate for the achromatic number of irreducible graphs. Discrete Math. 33, 171–183 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Matoušek, Thomas, R.: On the complexity of finding iso- and other morphisms for partial \(k\)-trees. Discrete Math. 108, 343–364 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Pesch, E., Poguntke, W.: A characterization of absolute retracts of \(n\)-chromatic graphs. Discrete Math. 57, 99–104 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Pinter, R., Rokhlenko, O., Tsur, D., Ziv-Ukelson, M.: Approximate labelled subtree homeomorphism. J. Discrete Algorithms 6, 480–496 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Reyner, S.: An analysis of good algorithms for the subtree problem. SIAM J. Comput. 6, 730–732 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Shamir, R., Tsur, D.: Faster subtree isomorphism. J. Algorithms 33, 267–280 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sikora, F.: An (almost complete) state of the art around the graph motif problem. Universit’e Paris-Est, LIGM - UMR CNRS 8049, France (2012)Google Scholar
  34. 34.
    Wolk, E.: A note on “The comparability graph of a tree”. Proc. Am. Math. Soc. 16, 17–20 (1965)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Vikas, N.: A complete and equal computational complexity classification of compaction and retraction to all graphs with at most four vertices and some general results. J. Comput. Syst. Sci. 71, 406–439 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of Computer ScienceNational Tsing Hua UniversityHsinchuTaiwan
  2. 2.Department of Information ManagementNational Taiwan University of Science and TechnologyTaipeiTaiwan

Personalised recommendations